Worsening Cough, HeartburnKP is a 75-year-old woman who arrives at your community pharmacy to buy some cough syrup to self treat a dry, hacking cough that has accompanied her recently increasing “sour stomach.” While at the counter, she asks your opinion about liquid antacids. Before making recommendations, you ask KP what medications she is currently taking.
KP reads her pharmacy medication list, which includes: Norvasc 5 mg daily for hypertension; oxybutynin 5 mg PO TID for urinary incontinence; Celexa 10 mg daily for depression; Vistaril 25 mg BID PRN for anxiety; and lorazepam 1 mg HS for insomnia.
Her past medical history is as follows: hypertension, urinary incontinence, obesity, nicotine dependence (has smoked 1 pack per day x 30 years), depression, anxiety, and insomnia.
When further questioned about her symptoms of sour stomach, she admits that since she started taking oxybutynin, her symptoms of heartburn have worsened and she feels that she regurgitates her food, especially when bending over after eating a large meal. She admits she has been trying to lose weight, but is having trouble giving up some of her favorite spicy, fatty foods, especially around the holidays. She indicates that she has been using her Vistaril BID regularly the last few weeks along with her lorazepam for sleep nightly.
What recommendations would you have for KP for the treatment of her cough and heartburn?
Tammie Lee Demler, BS, PharmD, BCPP
Director of Pharmacy Services
Buffalo Psychiatric Center
Clinical Assistant Professor
Director, Pharmacy Practice/Psychiatric Residency Program
University at Buffalo School of Pharmacy and Pharmaceutical Sciences
Buffalo, New York